Jump to content

FDA Warning Re: Avastin in Combination with Sutent Trials


Barb73

Recommended Posts

http://www.medicalnewstoday.com/articles/115279.php

Excerpt from article:

. . . . . . . . .

On Monday, the US Food and Drug Administration (FDA) posted on its website, a copy of a letter from Genentech Inc, the makers of cancer drug Avastin, to healthcare providers that warns them about a type anemia seen in clinical trial patients treated with Avastin in combination with Pfizer Inc's Sutent (sunitinib malate).

Microangiopathic hemolytic anemia, or MAHA, is a type of anemia (shortage of red blood cells) caused by a build up of platelets and other organic obstructions on the inner walls of very small blood vessels. These shred healthy red blood cells as they pass through, eventually leading to a a whole body shortage of them.

Avastin, which works by cutting off the blood supply that feeds tumors, is approved for the treatment of colon, lung and breast cancer, and according to Reuters, is widely considered to be Genentech's most important product, with second quarter results in the US anticipated to be around 640 million dollars. The drug is currently undergoing a number of trials to test its safety and efficacy in combination with a range of other drugs.

The letter states that a combination of Avastin and Sutent, a drug that is widely used for treating advanced kidney cancer, is neither recommended nor approved and that a Phase 1 dose-escalation study looking at the safety and efficacy of the combination in 25 patients was stopped early because 5 of the 12 patients on the highest Sutent dose had symptoms consistent with MAHA.

The patients were in three groups, each taking a fixed dose of Avastin at 10 mg/kg/IV every 2 weeks, with the first on 25, the second on 37.5 and the third on 50 mg daily oral dose of Sutent in a 4 week on and 2 week off schedule.

Two of the five MAHA-consistent cases were classed as severe, with evidence of:

"Thrombocytopenia, anemia, reticulocytosis, reductions in serum haptoglobin, schistocytes on peripheral smear, modest increases in serum creatinine levels, and severe hypertension, reversible posterior leukoencephalopathy syndrome (RPLS), and proteinuria."

However, in both cases, these symptoms were reversed within three weeks of stopping the combination drugs and without any additional treatment.

According to Reuters, Kimberly O'Campo, speaking for Genentech, said that other studies on Avastin in combination with lower doses of Sutent are still ongoing, but two other mid-stage studies of the two drugs with chemotherapy, involving patients with breast and lung cancer, were stopped because of fatigue, gastrointestinal complications and myelosuppression, a condition that reduces blood cell and platelet production.

The letter asks health professionals to report cases of MAHA, or any other serious adverse event that they suspect arose from or in association with use of Avastin.

. . . . . . . . .

(Medical News Today, July 16, 2008)

Disclaimer:

The information contained in these articles may or may not be in agreement with my own opinions. They are not posted as medical advice of any kind.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.